Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Grand Rapids, MI

June 14, 2000Ionia County, Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2000, 4:53 PM EDT for Ionia County, Montcalm County, Michigan. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 2000, 4:53 PM EDT (20:53 UTC)
Expired
Jun 14, 2000, 5:45 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Ionia County, MI, Montcalm County, MI

What was reported inside it

TimeReportWhereRemark
Jun 14, 5:20 PM EDTThunderstorm Wind 53 EStanton, MI
Jun 14, 5:25 PM EDTThunderstorm Wind 53 EPortland, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KGRR 142053
SVRGRR
MIC067-117-142145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 545 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SMYRNA...OR ABOUT 4 MILES
  NORTH OF LOWELL...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SMYRNA AROUND 500 PM EDT
   BELDING AROUND 505 PM EDT
   ORLEANS AROUND 510 PM EDT
   PALO AROUND 520 PM EDT
   KINGS CORNER AROUND 525 PM EDT
   BUTTERNUT AROUND 530 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:55 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 14, 2:55 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
255 PM EDT WED JUN 14 2000

...THUNDERSTORMS EARLY TONIGHT THEN MORE SHOWERS/THUNDERSTORMS
FRIDAY...

UNSEASONABLY STRONG STORM SYSTEM FOR MID JUNE WILL BRING THE
ENTRANCE REGION OF THE POLAR JET IN PHASE WITH NOSE OF THE 850 JET
BY 00Z OVER NW LOWER MI.  BEST SFC INSTABILITY AT 18Z WAS OVER THE
SOUTHEAST AND SOUTH CENTRAL LOWER MI... CAPES IN THE 3500 TO 4500
J/KG RANGE. THERE IS AN AREA OF SCT STRONG THUNDERSTORMS OVER NRN IN
AND OHIO MOVING NNE AROUND 35 KNOTS. THIS AREA WILL MOVE INTO
SOUTHWEST MICHIGAN BY 300 PM AND SINCE THAT AREA HAS HAD THE
GREATEST AMOUNT OF SUNSHINE... IS LIKELY TO SEE THE STRONGEST
THUNDERSTORMS DURING THE LATE AFTERNOON AND EARLY EVENING.  ON THE OTHER
HAND... THE BEST DYNAMICS ( ASSOCIATE WITH ENTRANCE REGION OF THE
POLAR JET AND THE 850 INFLOW AND BEST 700 TO 300 MB QVECT
CONVERGENCE )... RELATED DPVA... 700 MB VERTICAL VELOCITIES AND
DEEPEST MOISTURE IS OVER THE NW PART OF OUR CWA THIS EVENING. THIS
AREA WILL BE EFFECTED BY THE DEVELOPING CONVECTION FROM MO TO NEAR
CHI. THIS AREA HAS HAD CONSIDERABLE CLOUDINESS AND WITH THE SW SFC
WINDS AIR TEMPS MOSTLY NEAR 80 OVER WRN LWR MI. SO BEST DYNAMICS NOT
OVER AREA WITH THE BEST INSTABILITY. IN ANY EVENT... ENOUGH DYNAMICS
TO OVERCOME SOME OF THIS.  SO I EXPECT THE AREA OF CONVECTION NEAR
CHI TO BECOME THE NEARLY SOLID WITH A LARGE RAIN AREA BEHIND IT
(LAST 2 TO 3 HOURS). ALL OF THIS WILL CLEAR THE CWA BY 06Z AS 700 MB
DRY PUNCH MOVES THROUGH CWA.

ON THURSDAY... COLD THOUGH MOVES THROUGH CWA BUT WITH 135 KNOT SPEED
MAX COMING INTO SRN BC THIS EVENING... YET ANOTHER DEEP TROF WILL
DEVELOP OVER THE CENTRAL U. S.  BY FRIDAY.  THIS RESULTS IN WARM AIR
ADVECTION MOVING INTO CWA BY THURSDAY EVENING.  700 THOUGH WITH
CURRENT SYSTEM MOVES EAST OF CWA BY 18Z THURSDAY.  WITH 700 TO 500
LAPSE RATE AROUND 5.5 C/KM .... SFC DIVERGENCE AND 300 MB CONVERGENCE
STILL CAN NOT SEE MUCH CHC OF SHOWERS THURSDAY.  EVEN SO...THERE IS
NOT MUCH OF A SUBSIDENCE INVERSION ON THE SOUNDING THURSDAY
AFTERNOON... THTE DOES DECREASE WITH HEIGHT TO NEAR 7000 FT AND EQ
LVL IS NEAR 25000 FT.  SO WILL HAVE 30 PCT CHC OF SHWR... BUT REALLY
DOUBT IT WILL HAPPEN. MOSTLY PUTTING IT IN SINCE IT WAS IN EARLY
MORNING ZONES... IT IS POSSIBLE AND THIS WAY BETTER CONTINUITY
BETWEEN ZONE SETS.

THURSDAY NIGHT WARM ADVECTION FROM NEXT SYSTEM UNDERWAY AND
ISENTROPIC LIFT BEGINNING. CONDENSATION PRESSURE DEF IN THE 30 TO
50 MB RANGE... SO WILL FCST CONSIDERABLE CLOUDINESS.

FRIDAY JET CORE WILL BE NORTH OF LWR MI SO GRR CWA IN WARM SECTOR.
ENOUGH (MARGINAL) MOISTURE AND SHORTWAVES MOVING THROUGH TROUGH TO
PUT CHC OF SHOWERS AND THUNDERSTORMS IN THE FORECAST.  ALSO... THTE
DECREASES WITH HEIGHT TO NEAR 10000 FT AND CAPES RISE TO NEAR 1500
J/KG ON BUFKIT BY 18Z ON FRIDAY.  BEING IN THE WARM SECTOR COMBINED
WITH ALL OF THAT LEADS TO AT LEAST A CHANCE OF SHWRS AND
THUNDERSTORMS.  WILL FCST WARM THAN MOS DUE TO BEING IN WARM SECTOR
AND BEST MOISTURE STILL WEST OF LWR MI SO THERE WILL BE SOME
SUNSHINE.

ZONES BY 330 PM.

EXTENDED FORECAST DISCUSSION...
MRF CONTINUES TO INDICATE A SYSTEM MOVING THROUGH THE REGION ON FRIDAY
NIGHT AND SATURDAY...SO WILL KEEP THE SHOWER AND THUNDERSTORM
WORDING IN. HIGH PRESSURE BUILDS IN FOR THE REST OF THE EXTENDED.
SHORT DISCUSSION THIS GO AROUND WITH THE IMPENDING WEATHER TO THE
SOUTH.

.GRR...NONE.
WDM

In the hours before

Special weather statement, Jun 14, 11:57 AM EDT, 4 hours 56 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151100-

SPECIAL WEATHER STATEMENT...UPDATED...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1200 NOON EDT WED JUN 14 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...THUNDERSTORMS WILL AFFECT THE SOUTHWEST QUARTER OF LOWER
MICHIGAN THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS BETWEEN 3 PM AND 11 PM OVER ALL OF SOUTHWEST
MICHIGAN.  THE GREATEST THREAT FROM THESE SEVERE THUNDERSTORMS WOULD BE
STRAIGHT LINE WINDS TO 60 MPH.  THERE IS AN OUTSIDE CHANCE OF LARGE
HAIL... BUT WITH FREEZING LEVELS NEAR 14000 FT... THE STRONG WINDS
WOULD BE THE GREATER THREAT.  LOCALLY HEAVY RAIN IS ALSO A
POSSIBILITY... AND COULD CAUSE SUDDEN RAPID RISES IN RIVERS...
CREEKS AND STREAMS... AS WELL AS SOME ROAD AND BASEMENT FLOODING.

DISCUSSION...AN APPROACHING COLD FRONT AND UPPER LEVEL DISTURBANCE
WILL INTERACT WITH A VERY MOIST AND UNSTABLE AIR MASS OVER THE GREAT
LAKES REGION THIS AFTERNOON AND TONIGHT.  THUNDERSTORMS WILL BE MOST
NUMEROUS FROM MID AFTERNOON INTO THE EVENING HOURS...AND INDIVIDUAL
STORM CELL MOVEMENT WILL BE NORTHEAST AT 40 TO 50 MPH.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED TODAY AND
TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR THURSDAY THROUGH SUNDAY...

THE NEXT THUNDERSTORM THREAT WILL BE LATE FRIDAY INTO EARLY SATURDAY
AS ANOTHER COLD FRONT MOVES THROUGH. LATER STATEMENTS WILL BETTER
DEFINE ANY SEVERE WEATHER THREATS WITH THIS NEXT SYSTEM.

WDM
Special weather statement, Jun 14, 2:22 PM EDT, 2 hours 31 minutes before
MIZ043>046-050>052-056>059-064>067-071>074-150000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
222 PM EDT WED JUN 14 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 800 PM EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     GRATIOT...MONTCALM...MECOSTA AND ISABELLA

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE/
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN
Local storm report, Jun 14, 4:32 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
432 PM EDT WED JUN 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

336 PM     BANGOR                   MI     WIND DAMAGE
06/14/00   VAN BUREN                       TREE DOWN
                                           REPORTED BY PUBLIC

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningGRRVan Buren52 min
Jun 14, 4:11 PM EDTSevere Thunderstorm WarningGRRAllegan34 min
Jun 14, 4:19 PM EDTSevere Thunderstorm WarningGRRKent41 min
Jun 14, 4:29 PM EDTSevere Thunderstorm WarningGRRBarry46 min
Jun 14, 5:46 PM EDTSevere Thunderstorm WarningGRRGratiot44 min
Jun 14, 5:58 PM EDTSevere Thunderstorm WarningGRRIsabella32 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.